Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Chicago, IL

July 5, 2003Lee County, Ogle County, Winnebago County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 5, 2003, 3:47 AM CDT for Lee County, Ogle County, Winnebago County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2003, 3:47 AM CDT (08:47 UTC)
Expired
Jul 5, 2003, 4:45 AM CDT
In force
58 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Lee County, IL, Ogle County, IL, Winnebago County, IL

The radar

The Chicago radar (KLOT), 109 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 11:25 PM CDTSevere Thunderstorm WatchSPC7 hr
Jul 5, 3:40 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
2353 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:25 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 5, 2:25 AM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
225 AM CDT SAT JUL 5 2003

PUBLIC DISCUSSION FOR MORNING GRIDS/ZONES...

SYNOPSIS...SERIES OF UPPER AIR DISTURBANCES WILL CONTINUE TO SPAWN
CLUSTERS OF THUNDERSTORMS ACROSS THE UPPER MISSISSPPI VALLEY AND
GREAT LAKES INTO MIDWEEK. MOST OF THESE EVENTS WILL BE NOCTURNAL OR
EARLY MORNING.

DISCUSSION...PERSISTENT DEPRESSED WESTERLY STREAM WITH EMBEDDED
IMPULSES WILL KICK OFF TSTM CLUSTERS ACROSS THE NORTHERN PLAINS
DURING THE NEXT SEVERAL DAYS WITH THESE MOVING THROUGH THE SOUTHERN
LAKES THEREAFTER.  ONE CLUSTER NOW BOWING OUT THROUGH EASTERN IOWA
WILL RUSH ACROSS NORTHERN ILLINOIS DURING THE ENXT FEW HOURS. THIS
ONE SUPPORTED BY RR QUAD OF RETREATING 125KT UPPER JET PROGGED TO
MOVE ACROSS UP OF MICH AND NORTHERN THUMB THIS MORNING.  700-500MB
FLOW OF 25-45KTS EXPECTED DURING THESE NEXT SEVERAL EVENTS SO BOWING
THREAT LIKELY TO BE THE MAIN THREAT FOR THE NEXT FEW DAYS.

MODELS...WHILE ALWAYS DOUBTED IN THESE CONVECTIVE SITUATIONS... ARE
VALID IN THE OVERALL PATTERN AND MAY BE RIGHT IN HAVING THESE
NOCTURNAL EVENTS FOR NRN ILLINOIS. SORT OF A 24HR CYCLE. APPEARS
THAT SAT NIGHT AND AGAIN SUN NIGHT MAY BE PLAGUED BY A TSTM THREAT
IN THIS AREA.  BY MON-TUE A MORE DEFINED AMPLIFICATION IS FORECAST
WHICH SHOULD INITIATE A BETTER DEFINED SURFACE CYCLONE MOVING ACROSS
THE LAKES EARLY WEDNESDAY.  THIS SUGGESTS MON AND PERHAPS TUE WILL
BE WARMER DAYS IN MORE SUSTAINED SW FLOW WHILE FINAL ROUND OF
CONVECTION TUE NIGHT COULD BE SYNOPTICALLY ORGANIZED.

TEMPS NOT VARYING MUCH NEXT SEVERAL DAYS WITH MAXS A FUNCTION OF
SUNSHINE AND CLEARING BEHIND THESE CLUSTERS. CONTINUING MUGGY.  WILL
AVERAGE UPPER 80S OR LOW 90S MOST SPOTS NEXT 2 DAYS THEN LOW 90S OR
SO MON-TUE BEFORE HEADING INTO THE UPPER 70S WED. POPS GENERALLY
BROAD BRUSHED DUE TO UNCERTAINTIES IN TIMING BUT HIGHER AT NIGHT. KL

.CHI...NONE

.CHI...NONE

MERZLOCK
Hazardous weather outlook, Jul 5, 2:00 AM CDT, 1 hour 47 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
200 AM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE...PREDAWN HOURS

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
NORTHERN ILLINOIS AND NORTHWEST INDIANA. SEVERE THUNDERSTORM WATCH
NUMBER 641 IS IN EFFECT FOR LEE...OGLE AND WINNEBAGO COUNTIES UNTIL
600 AM.

ANOTHER ACTIVE CLUSTER OF THUNDERSTORMS IS MOVING ACROSS EASTERN
IOWA AND WILL REACH THE MISSISSIPPI RIVER BEFORE 3AM.  OTHER
THUNDERSTORMS ARE FORMING ALONG A LINE FROM NEWTON AND JASPER
COUNTIES INDIANA NORTHWEST INTO LEE COUNTY ILLINOIS.

THE STORMS MOVING ACROSS IOWA INTO NORTHWEST ILLINOIS IN THE NEXT
FEW HOURS POSE A WIND DAMAGE THREAT. THEY ARE EXPECTED TO MOVE
ACROSS THE REMAINDER OF NORTHERN ILLINOIS BY OR BEFORE SUNRISE.

THE STORMS FORMING FROM INDIANA INTO NORTHWEST ILLINOIS MAY POSE A
LOCAL FLOOD THREAT DURING THE PREDAWN HOURS. THEY WILL MERGE WITH
THE IOWA STORMS AS TIME GOES ON.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY NIGHT INTO SUNDAY
MORNING...AND AGAIN SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN THE NEXT FEW HOURS.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

KL

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:27 AM CDTSevere Thunderstorm WarningLOTBoone, McHenry48 min
Jul 5, 5:02 AM CDTSevere Thunderstorm WarningLOTCook, Kane, Lake43 min
Jul 5, 5:07 AM CDTSpecial Marine WarningLOT83 min
Jul 5, 5:07 AM CDTSpecial Marine WarningLOT83 min
Jul 5, 5:07 AM CDTSpecial Marine WarningLOT83 min
Jul 5, 2:45 PM CDTSevere Thunderstorm WarningLOTIroquois45 min
Jul 5, 5:59 AM CDTSevere Thunderstorm WarningLOTLake, Porter46 min
Jul 5, 6:31 AM CDTFlash Flood WarningLOTJasper, Newton3 hr
Jul 5, 3:14 PM CDTSevere Thunderstorm WarningLOTBenton46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.